[Skip to Content]
[Skip to Content Landing]
Article
February 1968

Hypoprothrombinemia Secondary to Antibiotic Therapy and Manifested by Massive Gastrointestinal HemorrhageReport of Three Cases

Author Affiliations

St. Louis
From the Department of Surgery, St. Luke's Hospital, and Washington University School of Medicine, St. Louis.

Arch Surg. 1968;96(2):266-268. doi:10.1001/archsurg.1968.01330200104020
Abstract

VITAMIN K is essential for the formation of prothrombin, one of the factors in human blood clotting. Vitamin K, a fat soluble vitamin, is readily available in a normal adult diet and also is abundantly produced by putrefactive bacteria in the mammalian intestine. It is apparent that if the exogenous sources of the vitamin are absent or if its absorption is prevented, hypoprothrombinemia may develop. Various antibiotics may also block vitamin K activity in the hepatic cell. Hypoprothrombinemia may be manifested by massive gastrointestinal hemorrhage as is illustrated by the following cases.

Report of Cases 

Case 1.  —A 54-year-old white woman was admitted to St. Luke's Hospital with signs and symptoms compatible with intestinal obstruction. Her laboratory work-up on admission included a prothrombin level of 100%. She was explored the same day and the distal ileum and cecum were resected because of obstruction due to regional enteritis. Intestinal continuity was

First Page Preview View Large
First page PDF preview
First page PDF preview
×